Home About us Current issue Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 343 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 
 

LETTER TO THE EDITOR Table of Contents   
Year : 2010  |  Volume : 21  |  Issue : 5  |  Page : 957-958
Posterior reversible encephalopathy syndrome


1 Department of Pediatrics, Jordan University Hospital, College of Medicine, University of Jordan, P. O. Box 831373, Amman 11183, Jordan
2 Department of Radiology, Jordan University Hospital, College of Medicine, University of Jordan, P. O. Box 831373, Amman 11183, Jordan

Click here for correspondence address and email

Date of Web Publication31-Aug-2010
 

How to cite this article:
Akl KF, Samara OA. Posterior reversible encephalopathy syndrome. Saudi J Kidney Dis Transpl 2010;21:957-8

How to cite this URL:
Akl KF, Samara OA. Posterior reversible encephalopathy syndrome. Saudi J Kidney Dis Transpl [serial online] 2010 [cited 2020 Jun 2];21:957-8. Available from: http://www.sjkdt.org/text.asp?2010/21/5/957/68903
To the Editor,

We read with great interest the paper by Saeed et al. [1] A similar case was reported in an adult patient. [2] Out of 130 patients with the nephrotic syndrome, seen at a tertiary care center from 2002 to 2008, we encountered 13 cases (10%) of focal and segmental glomerulo­sclerosis (FSGS), who were resistant to ste­roids and calcineurin inhibitors. One of these patients had recurrent posterior reversible en­cephalopathy syndrome (PRES) and one other had PRES like syndrome with normal imaging.


   Case 1 Top


A nine-year-old female with the nephrotic syndrome secondary to FSGS, developed hyper­tension, seizures, headache, loss of vision, aphasia, and decreased level of consciousness while on steroid monotherapy, that lasted for three weeks. Computerized axial tomography (CAT) scan and magnetic resonance imaging (MRI) of the brain were consistent with PRES. Since that episode, the patient had poor school performance. A second episode associated with hypertension, and manifesting as headache and decreased level of consciousness, occurred eight months later. Serum sodium and albumin were 118 mEq/L and 1 g/dL respectively. After one dose of intravenous furosemide, the symp­toms were aborted and never recurred.


   Case 2 Top


A three-year-old male with the nephrotic syn­drome secondary to FSGS, while on steroids and cyclosporine, developed hypertension, sei­zures, blindness, aphasia, and decreased level of consciousness that lasted for around three weeks. CAT scan and MRI of the brain were normal. A similar episode recurred after seven months. Following recovery, the patient became aggressive.

The case of Saeed et al, de Oliveira et al and our cases suggest that the nephrotic state in general, [3],[4] and FSGS in particular, predispose patients to PRES. Cyclosporine is just one of several triggering factors amongst others, such as hyponatremia, sepsis, and hypoalbuminemia.

 
   References Top

1.Saeed B, Abou-Zor N, Amer Z, Kanani I, Hilal M. Cyclosporine-A induced posterior rever­sible encephalopathy syndrome. Saudi J Kidney Dis Transpl 2008:19(3):439-42.  Back to cited text no. 1      
2.De Oliveira RA, Fechine LM, Neto FC, et al. Posterior reversible encephalopathy syndrome (PRES) induced by cyclosporine use in a pa­tient with collapsing focal glomerulosclerosis. Int Urol Nephrol 2008;40(4):1095-8.  Back to cited text no. 2      
3.Ishikura K, Ikeda M, Hamasaki Y, et al. Neph­rotic state as a risk factor for developing pos­terior reversible encephalopathy syndrome in pediatric patients with nephrotic syndrome. Nephrol Dial Transpl 2008;23(8):2531-6.  Back to cited text no. 3      
4.Ikeda M, Yata N, Kamei K, et al. Posterior leuko-encephalopathy syndrome in pediatric patients with kidney disease. Pediatr Nephrol 2002;17(1):71.  Back to cited text no. 4      

Top
Correspondence Address:
Kamal F Akl
Department of Pediatrics, Jordan University Hospital, College of Medicine, University of Jordan, P. O. Box 831373, Amman 11183
Jordan
Login to access the Email id


PMID: 20814143

Rights and Permissions



This article has been cited by
1 Cyclosporine-A as a neuroprotective agent against stroke: Its translation from laboratory research to clinical application
Osman, M.M. and Lulic, D. and Glover, L. and Stahl, C.E. and Lau, T. and van Loveren, H. and Borlongan, C.V.
Neuropeptides. 2011; 45(6): 359-368
[Pubmed]



 

Top
 
 
    Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  
 


 
    Case 1
    Case 2
    References
 

 Article Access Statistics
    Viewed3339    
    Printed80    
    Emailed0    
    PDF Downloaded853    
    Comments [Add]    
    Cited by others 1    

Recommend this journal